Ohio, 2011

Hail and Damaging Winds in Ohio, June 7, 2011

June 7, 2011 · NWS ILN · 14 events in 7 counties and zones

Severe thunderstorms developed in southeastern Ohio along the periphery of a high pressure system during the peak heating of the day. Subsequent thunderstorms developed along outflow boundaries from previous storms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed in southeastern Ohio along the periphery of a high pressure system during the peak heating of the day. Subsequent thunderstorms developed along outflow boundaries from previous storms during the afternoon. The main severe threats from these storms were large hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 7, 10:25 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 7, 10:25 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1125 AM EDT TUE JUN 7 2011

.SYNOPSIS...
CONVECTION ON THE PERIPHERY OF THE RIDGE WILL ALLOW FOR THE THREAT
OF THUNDERSTORMS ACROSS CENTRAL OHIO THIS AFTERNOON. OTHERWISE
HIGH PRESSURE AND DRY CONDITIONS WILL BE PRESENT THROUGH WEDNESDAY
NIGHT. A FRONTAL BOUNDARY WORKS INTO THE AREA FOR THURSDAY AND
WILL BRING THE NEXT CHANCE OF PRECIPITATION TO THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MASSAGED THE FORECAST A LITTLE MORE HEADING INTO THE AFTERNOON
HOURS BASED ON LATEST RADAR TRENDS...HRRR GUIDANCE /11Z AND 12Z
RUNS/...AND SPC MESOSCALE DISCUSSIONS. ERN PORTION OF MCS HAS
SURGED SOUTH ALONG THE OH/PA BORDER WHICH HAS BEEN EXPLAINED VERY
WELL BY ORIENTATION/MAGNITUDE OF CORFIDI VECTORS. THE WRN FLANK OF
THIS MCS HAS BEEN USING AREAS SOUTH OF CLE AS A PIVOT
POINT...ALLOWING FOR THE ORIENTATION OF THE ENTIRE MCS TO SHIFT
FROM A E-W ORIENTATION...TO MORE OF A NW-SE LINE. EXPECT THAT AS
ERN EDGE OF MCS CONTINUES TO SURGE SOUTH...AND COLD POOL SLOWLY
OOZES SOUTHWEST/WEST...THE MCS WILL EVENTUALLY ORIENT MORE NORTH
TO SOUTH...AND WEAKEN /PER SWOMCD/ AS MID LEVEL HEIGHTS RISE A
GOOD 20-30DM /500MB PER 07.12Z RUC/. WILL BE VERY INTERESTING TO
SEE JUST HOW FAR WEST THE COLD POOL/OUTFLOW BOUNDARY CAN PROPAGATE
INTO THE FORECAST AREA THIS AFTERNOON. THIS WOULD BE STRAIGHT INTO
THE MEAN /AVERAGE/ LOW LEVEL WIND FIELD...SO EXPECT THIS TO BE A
SLOW PROCESS. STILL...PER HRRR GUIDANCE...EXPECT EXTREME
INSTABILITY /MLCAPE IN EXCESS OF 4000 J/KG/ TO DEVELOP UNDERNEATH
THE BUILDING RIDGE...AND IF OUTFLOW BOUNDARY REMAINS
INTACT...THERE SHOULD BE ENOUGH LOW LEVEL FORCING TO RE-INITIATE
DEEP CONVECTION OVER THE EASTERN CWA /US HIGHWAY 23 CORRIDOR/ AT
PEAK HEATING. THIS AIRMASS /PULSE/ TYPE ACTIVITY WILL NOT HAVE
DEEP SHEAR TO BE ORGANIZED BUT COULD NONETHELESS PRODUCE VERY
LARGE HAIL /EXTREME INSTABILITY/ AND DAMAGING WIND GUSTS ON CORE
COLLAPSE /VERY HIGH DELTA- THETA-E/. THIS ACTIVITY WOULD TEND TO
DIE OUT QUICKLY THIS EVENING AS THE BOUNDARY LAYER STABILIZES.

EXPECT ANY SEVERE THREAT TO REMAIN RATHER ISOLATED HOWEVER...DUE
TO THE MORE LIMITED AND SHALLOW FORCING. REST OF FORECAST UNCHANGED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL KEEP DRY CONDITIONS ACROSS THE AREA TONIGHT
THROUGH WEDNESDAY NIGHT. WEDNESDAY WILL BE THE WARMEST DAY ACROSS
THE AREA WITH TEMPERATURES IN THE LOW TO MID 90S. WITH INCREASING
HUMIDITY THE HEAT INDEX VALUES WILL BE IN THE MID TO UPPER 90S.
DUE TO THIS WENT AHEAD AND CONTINUED TO MENTION HEAT IN THE HWO. A
COLD FRONT WILL APPROACH THE AREA ON THURSDAY BRINGING A RETURN OF
PRECIPITATION TO THE AREA AND SLIGHTLY COOLER WEATHER. THIS
FRONTAL BOUNDARY WILL STALL OUT ACROSS THE AREA AND KEEP A PERIOD
OF UNSETTLED WEATHER ACROSS THE REGION. MORE SEASONABLE
TEMPERATURES WILL BE IN STORE BY THE END OF THE SHORT TERM WITH
HIGH TEMPERATURES ON SUNDAY RANGING FROM THE UPPER 70S TO THE LOW
80S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
FOR THE EXTENDED PERIOD...HAVE USED A BLEND OF THE 12Z GFS AND
HPC GUIDANCE.

FOR SUNDAY NIGHT INTO MONDAY...HIGH PRESSURE IS FORECAST TO BUILD
INTO THE REGION. DRIER AIR AND SLIGHTLY BELOW NORMAL TEMPERATURES
ARE ANTICIPATED AT THIS TIME.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
CONVECTION IS CURRENTLY MOVING SOUTH ACROSS LAKE ERIE. MOST LIKELY
THIS WILL STAY TO THE NORTH AND EAST OF THE TERMINALS. BUT THERE
IS STILL A SLIGHT POSSIBILITY THAT THIS COULD WORK INTO THE
CENTRAL OHIO TAF SITES.

VISIBILITY RESTRICTIONS AT KLUK WILL IMPROVE QUICKLY EARLY THIS
MORNING. BUT THEY WILL REDEVELOP TONIGHT. SOME OTHER LOCATIONS MAY
SEE SOME MVFR VISIBILITIES LATE IN THE TAF PERIOD. OTHERWISE VFR
CONDITIONS WITH FEW TO SCATTERED CUMULUS DURING THE DAY.

OUTLOOK...TSTMS POSSIBLE THURSDAY INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...BINAU
SHORT TERM...NOVAK
LONG TERM...HICKMAN
AVIATION...
Hazardous weather outlook, Jun 7, 7:30 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
830 AM EDT TUE JUN 7 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-081230-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
830 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST
OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...A COMBINATION OF TEMPERATURES IN THE LOW TO MID 90S
AND INCREASING HUMIDITY WILL LEAD TO HEAT INDEX VALUES IN THE
MID TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ045-046-054>056-063>065-073-074-080>082-088-081230-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
830 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND SOUTH
CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON
ACROSS THE AREA AS A LINE OF STORMS MOVES IN FROM THE NORTH. A FEW
OF THE STORMS MAY BE STRONG TO SEVERE...WITH THE MAIN THREAT BEING
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...A COMBINATION OF TEMPERATURES IN THE LOW TO MID 90S
AND INCREASING HUMIDITY WILL LEAD TO HEAT INDEX VALUES IN THE
MID TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND THIS AFTERNOON.

BINAU

In the hours before

Special weather statement, Jun 7, 10:58 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1158 AM EDT TUE JUN 7 2011

OHZ056-071715-
LICKING OH-
1158 AM EDT TUE JUN 7 2011

...STRONG THUNDERSTORMS MAY AFFECT LICKING COUNTY THROUGH 115 PM
EDT...

AT 1154 AM EDT...RADAR INDICATED THUNDERSTORMS NEAR AND WEST OF
COSHOCTON...MOVING SOUTH SOUTHWEST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UTICA...HANOVER...
NEWARK...GRANVILLE...GRANVILLE SOUTH...HEATH...HEBRON...HARBOR HILLS
AND BUCKEYE LAKE.

ALSO...FALLSBURG...ST. LOUISVILLE...GRATIOT...BROWNSVILLE AND
KIRKERSVILLE ARE NEAR THE PATH OF THESE THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3995 8219 3994 8223 3991 8224 3991 8239
      3996 8267 4027 8250 4027 8248 4025 8247
      4024 8219 4024 8218

BINAU

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Licking

When
June 7, 12:12 PM EST to 12:20 PM EST
Where
Licking County, Granville to Heath
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.070, -82.520

Hail, Licking

When
June 7, 12:22 PM EST to 12:26 PM EST
Where
Licking County, Hebron
Measured
1.25 in hail
Reported by
Public
Coordinates
39.970, -82.500

Hail, Fairfield

When
June 7, 12:39 PM EST to 12:43 PM EST
Where
Fairfield County, Millersport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -82.530

Hail, Fairfield

When
June 7, 1:00 PM EST to 1:04 PM EST
Where
Fairfield County, 1 mi E of Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
39.720, -82.581

Thunderstorm Wind, Hocking

When
June 7, 1:34 PM EST to 1:38 PM EST
Where
Hocking County, 3 mi NNE of South Bloomingville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.460, -82.579

Trees were reported down across the county due to damaging thunderstorm winds.

Hail, Delaware

When
June 7, 2:02 PM EST to 2:06 PM EST
Where
Delaware County, Lewis Center
Measured
0.75 in hail
Reported by
Public
Coordinates
40.200, -83.020

Hail, Delaware

When
June 7, 2:09 PM EST to 2:16 PM EST
Where
Delaware County, Powell
Measured
0.88 in hail
Reported by
Public
Coordinates
40.170, -83.080

Hail, Delaware

When
June 7, 2:19 PM EST to 2:23 PM EST
Where
Delaware County, Powell
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
40.170, -83.080

Thunderstorm Wind, Ross

When
June 7, 2:24 PM EST to 2:28 PM EST
Where
Ross County, 5 mi NE of Chillicothe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.381, -82.914

A few trees were reported down due to damaging thunderstorm winds.

Hail, Franklin

When
June 7, 2:34 PM EST to 2:38 PM EST
Where
Franklin County, Worthington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.100, -82.980

Hail, Franklin

When
June 7, 2:43 PM EST to 2:50 PM EST
Where
Franklin County, 5 mi NNW of Columbus to 5 mi N of Columbus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.097, -83.036

Hail, Scioto

When
June 7, 2:50 PM EST to 2:54 PM EST
Where
Scioto County, Wheelersburg
Measured
1.75 in hail
Reported by
Public
Coordinates
38.730, -82.830

Hail, Scioto

When
June 7, 3:02 PM EST to 3:10 PM EST
Where
Scioto County, 2 mi N of Franklin Furnace to 3 mi S of Wheelersburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.679, -82.850

Hail, Franklin

When
June 7, 3:22 PM EST to 3:26 PM EST
Where
Franklin County, Galloway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -83.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317677, 317678, 317679, 317689, 317690, 317691, 317696, 317695, 317697, 317694, 317692, 317701, 317699, 317703.